Florida, 2009

Hail in Florida, May 24, 2009

May 24, 2009 · NWS MLB · 1 event in 1 county or zone

An isolated slow-moving storm became severe over central Lake County, resulting in a brief episode of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated slow-moving storm became severe over central Lake County, resulting in a brief episode of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 24, 1:52 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 24, 1:52 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT SUN MAY 24 2009

.DISCUSSION...
THROUGH TONIGHT...AS EXPECTED STRONG CONVECTION IS DEVELOPING WITH
SLOW AND ERRATIC MOVEMENT. EXPECT THE BEST CHANCE FOR SEVERE
STORMS WILL BE ASSOCD WITH THE SEA BREEZE COLLISION LATE THIS
AFTN ROUGHLY ACROSS LAKE/SUMTER/POLK COUNTIES. BUT ANY STORM WILL
HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
AND GUSTY DOWNBURST WINDS...CREATING A HAZARD FOR ALL THE OUTDOOR
ACTIVITIES ON THIS HOLIDAY WEEKEND.

MEMORIAL DAY...SHOULD START OUT DRY WITH PARTLY TO MOSTLY SUNNY
CONDS. SFC HEATING WILL PRODUCE MAX TEMPS IN THE UPPER 80S/NEAR 90
INTERIOR...MID 80S COAST. ATMOS WILL BE MOIST WITH PWATS MUCH LIKE
TODAY...1.7-1.8. STEERING FLOW STILL LOOKS WEAK WHICH WILL SUPPORT
BOTH EAST AND WEST COAST SEA BREEZE DEVELOPMENT. BUT A BIT MORE
WESTERLY COMPONENT TO THE STEERING FLOW MAY ALLOW THE WEST COAST
BREEZE TO DOMINATE WITH A COLLISION FARTHER EAST LATE IN THE DAY.

TUE-SAT (PREVIOUS DISCUSSION)...SFC LOW PRES (EX-GULF LOW) FORECAST
TO CONTINUE A SLOW NWD TRACK UP THE MS RIVER VALLEY THROUGH MIDWEEK.
ASCD LOWER HGTS ACROSS THE S CENTRAL US COUPLED WITH WEAK SFC PRES
PATTERN OVER THE EASTERN US WL KEEP SYNOPTIC/STEERING LEVEL W/SW
FLOW ACROSS THE FL REGION THROUGH THE UPCOMING WEEK. SUBTROPICAL
HIGH PRESSURE WL ATTEMPT TO RE-ESTABLISH WELL SOUTH OF THE STATE
LATER IN THE WEEK. THIS WET SEASON REGIME FAVORS A RATHER HIGH
PRECIP FORECAST FOR THE EASTERN PENINSULA EACH AFTERNOON. DIURNAL
DEEP CONVECTION A GOOD BET WITH TIMING ASCD WITH SFC-BASED
INSTABILITY...WHICH IS TYPICALLY NOT AN ISSUE DESPITE DAILY
DEVELOPMENT OF BKN-OVC CLOUDINESS THIS TIME OF YEAR. HIGHER POPS
(LIKELY) AT IMMEDIATE COAST DUE TO ECSB INTERACTION.

&&

.AVIATION...
SCT TSRA WILL DEVELOP FURTHER INLAND AND AFFECT MCO/SFB/LEE THRU
00Z. POTENTIAL EXISTS FOR CONVECTIVE WIND GUSTS 35 KNOTS OR
GREATER ESP KLEE. INCLUDED VCTS AT KMLB BUT DO NOT THINK THE LINE
OF STORMS WILL MAKE IT ALL THE WAY TO THE COAST. THINK CONVECTION
WILL FIRE JUST WEST OF DAB BUT INCLUDED A TEMPO THRU 21Z. ACTIVITY
ENDING BY 02Z OVER THE INTERIOR.

&&

.MARINE...
THRU MON...WINDS TURN LIGHT SOUTH OVERNIGHT AND EARLY MON BEFORE
ONSHORE (E/SE) SEA BREEZE 10-12 KNOTS DEVELOPS BY AFTERNOON. THE
EAST SWELL IS SUBSIDING SO WILL REMOVE CAUTION OVER THE OFFSHORE.
MODELS NOT INDICATING AS MUCH CONVECTION OVERNIGHT AND MONDAY OVER
THE ATLANTIC SO OVERALL BOATING CONDS LOOK PRETTY FAVORABLE FOR
THE HOLIDAY.

TUE-FRI...THERE ARE NO WIND/SEA ISSUES AS THE SYNOPTIC FLOW WILL
START OUT LIGHT SOUTHWESTERLY AND INCREASE TO 10-15 KNOTS THU-FRI.
THE MAIN CONCERN FOR BOATING WILL BE OFFSHORE MOVING STORMS DURING
THE AFTERNOON-EARLY EVENING...AND THEY SHOULD BE A DAILY
OCCURRENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  87  71  85 /  30  50  30  60
MCO  71  89  71  88 /  30  60  30  50
MLB  70  86  70  87 /  30  50  30  60
VRB  70  86  69  88 /  30  50  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...KELLY
LONG TERM....LASCODY
Hazardous weather outlook, May 24, 10:39 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1139 AM EDT SUN MAY 24 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1139 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
SURFACE HEATING AND A MORE UNSTABLE AIRMASS WILL PRODUCE A GOOD
CHANCE FOR STRONG TO ISOLATED SEVERE STORMS THIS AFTERNOON OVER
THE INTERIOR. DAMAGING WIND GUSTS...HAIL AND FREQUENT TO EXCESSIVE
LIGHTNING STRIKES WILL BE POSSIBLE IN A FEW STORMS. COLLISION OF
THE EAST AND WEST COAST SEA BREEZE BOUNDARIES LATE THIS AFTERNOON
WILL LOCALLY INCREASE THE LOW LEVEL SHEAR AND MAY PRODUCE ROTATING
STORMS. THE COLLISION SHOULD OCCUR WEST OF ORLANDO...ACROSS
PORTIONS OF LAKE...WESTERN ORANGE AND NORTHWEST OSCEOLA COUNTIES
BETWEEN 5 AND 8 PM. GENERAL STEERING FLOW WILL BE TOWARD THE NORTH
AT JUST 10 MPH. BUT AS DEEPER AND STRONGER CONVECTION DEVELOPS
THIS AFTERNOON...STORM MOVEMENT MAY TURN MORE TOWARD THE NORTHEAST
BUT REMAIN SLOW MOVING.

...FLOOD IMPACT...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL GENERATE LOCALLY HEAVY
RAIN OVER SATURATED GROUND AND IN SOME CASES ALREADY FLOODED
AREAS. SLOW STORM MOVEMENT WILL PROMOTE LOCALLY 2 TO 3 INCHES OF
RAIN MAINLY OVER INTERIOR SECTIONS LATE THIS AFTERNOON.

...RIP CURRENT IMPACT...
A MODERATE SWELL WILL CONTINUE TO IMPACT THE FLORIDA ATLANTIC
COAST TODAY...ELEVATING THE RIP CURRENT RISK. THE THREAT WILL BE
HIGHEST THROUGH 230 PM DURING THE OUTGOING TIDE. BEACHGOERS ARE
URGED CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS AND TO SWIM
WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS OVER THE MARINE AREAS MAY PRODUCE LOCAL
WIND GUSTS ABOVE 35 KNOTS.

...WATERSPOUT IMPACT...
SHOWERS AND THUNDERSTORMS MAY PRODUCE A WATERSPOUT OVER THE
INTRACOASTAL WATERWAY MAINLY NORTH OF THE CAPE THROUGH EARLY
AFTERNOON BEFORE THE SEA BREEZE PUSHES INLAND. STRONG STORMS OVER
THE GULF STREAM MAY ALSO PRODUCE A WATERSPOUT.

...WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION FOR SEAS OVER THE OFFSHORE
WATERS...BEYOND 20 MILES...FOR SEAS UP TO 6 FEET.

...RIVER FLOOD IMPACT...
SUBSTANTIAL RAINS HAVE FALLEN OVER THE SAINT JOHNS RIVER BASIN THIS
PAST WEEK. CURRENT AND PROJECTED RIVER STAGES AT LAKE HARNEY...
SANFORD...AND DELAND ARE NOT YET A CONCERN. HOWEVER...THE RIVER
LEVEL AT ASTOR IS VERY CLOSE TO FLOOD STAGE IS FORECAST TO REMAIN
THERE FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ABUNDANT MOISTURE WILL CONTINUE ACROSS THE REGION THROUGH THE
REMAINDER OF THE WEEK. A MORE SUMMERTIME TYPE PATTERN IS EXPECTED
THROUGH THE WEEK AS THE LOW PRESSURE SYSTEM CONTINUES TO PULL AWAY
INTO THE MISSISSIPPI VALLEY. RAIN CHANCES WILL REMAIN WELL ABOVE
AVERAGE WITH THE POSSIBILITY OF ADDITIONAL HEAVY RAINS OVER
ALREADY FLOODED AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/MOSES

In the hours before

Special weather statement, May 24, 1:20 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT SUN MAY 24 2009

FLZ047-053-241900-
OSCEOLA-SOUTHERN BREVARD COUNTY-
220 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS AFFECTING WEST CENTRAL BREVARD COUNTY...EAST
CENTRAL OSCEOLA COUNTY...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER DEER PARK...MOVING EAST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SMALL HAIL IS ALSO POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

RL
Special weather statement, May 24, 2:14 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
314 PM EDT SUN MAY 24 2009

FLZ053-241945-
OSCEOLA-
314 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN OSCEOLA COUNTY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER KENANSVILLE.  THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15
Special weather statement, May 24, 2:49 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT SUN MAY 24 2009

FLZ047-054-242015-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
349 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS AFFECTING EXTREME SOUTHERN BREVARD
COUNTY...WESTERN INDIAN RIVER COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR BLUE CYPRESS LAKE.  THE STORM WAS MOVING MOVING
EAST AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

15
Special weather statement, May 24, 2:51 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT SUN MAY 24 2009

FLZ047-054-242015-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
351 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS AFFECTING EXTREME SOUTHERN BREVARD
COUNTY...WESTERN INDIAN RIVER COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR BLUE CYPRESS LAKE.  THE STORM WAS MOVING EAST AT
10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

15
Special weather statement, May 24, 3:09 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT SUN MAY 24 2009

FLZ044-144-242025-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
409 PM EDT SUN MAY 24 2009

...STRONG STORMS TO DEVELOP BY 445 PM...

AT 407 PM EDT...THE TERMINAL DOPPLER IN ORLANDO WAS INDICATING TWO
THUNDERSTORM OUTFLOW BOUNDARIES THAT ARE EXPECTED TO COLLIDE ACROSS
SOUTHERN LAKE COUNTY BY 420 PM. THE COLLISION OF THESE BOUNDARIES IS
EXPECTED TO DEVELOP STRONG TO POSSIBLY SEVERE STORMS BETWEEN 430 PM
AND 445 PM NEAR STATE ROUTE 33 TO JUST WEST OF CLERMONT TO LITTLE
LAKE HARRIS.

THE PRIMARY THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...GUSTY WINDS TO 45 MPH AND POSSIBLE HAIL. LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

MRV
Special weather statement, May 24, 3:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
434 PM EDT SUN MAY 24 2009

FLZ044-144-242100-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
434 PM EDT SUN MAY 24 2009

...STRONG THUNDERSTORMS AFFECTING WESTERN LAKE COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER EUSTIS. THE STORM WAS MOVING NORTHWEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY AND CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS..

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

ADDITIONAL STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN
LAKE COUNTY THROUGH 445 PM. LISTEN FOR LATER STATEMENTS OR POSSIBLE
WARNINGS.

MRV

The radar

The Melbourne radar (KMLB), 131 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
May 24, 3:55 PM EST
Where
Lake County, 1.21 mi W of Tavares
Measured
1.25 in hail
Reported by
Public
Coordinates
28.800, -81.740

A public report of half dollar size hail falling in Tavares was relayed by NWS Tampa Bay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170723.